Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Grand Rapids, MI

October 24, 2001Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 24, 2001, 12:27 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 12:27 PM EDT (16:27 UTC)
Expired
Oct 24, 2001, 1:15 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 12:45 PM EDTHail 0.75Holland, MI
Oct 24, 12:45 PM EDTHail 0.75Holland, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS53 KGRR 241628
SVRGRR
MIC005-139-241715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1227 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 115 PM EDT

* AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF SAUGATUCK...OR ABOUT 11 MILES
  SOUTHWEST OF HOLLAND...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BEECHWOOD...HOLLAND AROUND 1235 PM EDT
   ZEELAND AROUND 1240 PM EDT
   OLIVE CENTER AROUND 1245 PM EDT
   BAUER...HUDSONVILLE AROUND 1255 PM EDT
   GRAND VALLEY...LAMONT...ALLENDALE AROUND 100 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$

RAG/RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 11:30 AM EDT, 57 minutes earlier.

Area forecast discussion, Oct 24, 11:30 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT WED OCT 24 2001

WILL BE ISSUING A HIGH WIND WARNING FOR LATE TONIGHT THROUGH
THURSDAY NIGHT FOR 30 TO 40 MPH WINDS...WITH GUSTS TO 60 MPH.
PRODUCT IS  ARBNPWGRR

WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT ALONG AND SOUTH OF A
LINE FROM MUSKEGON COUNTY TO GRATIOT COUNTY.
PRODUCT IS ARBFFAGRR

WILL BE COMING OUT WITH A LAKESHORE WARNING  FALL ENTIRE LAKESHORE.
PRODUCT IS ARBLSHGRR

LATEST ETA CONFIRMS THE PREVIOUS RUN OF VERY STRONG WINDS LATE
TONIGHT THROUGH THURSDAY.  THIS RESULTS IN VERY LARGE WAVES AS WELL.

CURRENT CONVECTION OVER THE LAKE...MOVING EAST NORTHEAST...WITH THE
SOUTHERN CELL TAPPING THE BEST MOISTURE.  LOOKS LIKE IT WILL TRACK
CLOSE TO THE AREA THAT GOT HEAVY RAIN LAST NIGHT.  HEAVY RUNOFF
CONTINUES FROM LAST NIGHTS RAIN WITH STREAMS ELEVATED.   THIS CELL
COULD PRODUCE ONE TO TWO INCHES OF RAIN.  RADAR ESTIMATES WILL BE
OVERDONE DUE TO HAIL CONTAMINATION.  THEN WITH A POSSIBLE SQUALL
LINE PULLING THROUGH...MORE HEAVY RAIN IS POSSIBLE.

AS FOR SEVERE WEATHER...STILL LOOKS GOOD WITH STRONG WIND FIELDS AND
RAPID DESTABILIZATION UNDERWAY.  LOW WET BULB ZERO VALUES WILL
RESULT IN LARGE  HAIL THREAT AS WELL.  THE COMBINATION OF HIGH
HELICITY AND CAPE COULD LEAD TO SOME STRONGER TORNADOES....THUS HIGH
RISK WARRANTED.

HOPE TO GET ALL UPDATED PRODUCTS OUT BY 1215 PM EDT.

.GRR...NONE.

MJS

In the hours before

Special weather statement, Oct 24, 6:45 AM EDT, 5 hours 42 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 AM EDT WED OCT 24 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

...THERE IS A HIGH RISK FOR SEVERE WEATHER THIS AFTERNOON ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST LOWER MICHIGAN...

HAZARDS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
MORNING. THUNDERSTORMS THIS MORNING HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAIN AND SMALL HAIL. LOCALIZED FLOODING PROBLEMS ARE
POSSIBLE IN AREAS THAT RECEIVE A HALF INCH OR MORE OF RAINFALL IN
LESS THAN AN HOUR. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON HAVE
THE POTENTIAL TO BECOME SEVERE ACROSS ALL OF SOUTHWEST LOWER
MICHIGAN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON NORTH
AND WEST OF A LINE FROM SOUTH HAVEN TO LANSING. STORMS IN THESE
AREAS HAVE THE POTENTIAL TO PRODUCE HAIL UP TO TWO INCHES IN
DIAMETER AND WIND GUSTS TO 60 MPH.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR
SOUTH CENTRAL LOWER MICHIGAN...SOUTH OF A LINE FROM SOUTH HAVEN TO
LANSING. STORMS IN THESE AREAS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

DISCUSSION...
A WARM FRONT NEAR THE MICHIGAN/INDIANA BORDER THIS MORNING WILL MOVE
NORTH TO THE INTERSTATE 96 CORRIDOR BY MIDDAY. THUNDERSTORMS OVER
THE LANSING AND JACKSON AREAS WILL MOVE EAST BY 800 AM...BUT AN
ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF
THE WARM FRONT THIS MORNING. THESE STORMS SHOULD NOT REACH SEVERE
LEVELS...BUT COULD PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL OF
UP TO AN INCH PER HOUR.

A STRONG COLD FRONT WILL APPROACH THE STATE FROM THE WEST THIS
AFTERNOON. WARM...MOIST AND UNSTABLE AIR WILL SURGE NORTH ACROSS
SOUTHERN LOWER MICHIGAN AHEAD OF THE FRONT THIS AFTERNOON.
WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON FROM
WEST TO EAST ACROSS LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE
STORMS NORTH OF INTERSTATE 96...THAT IS NORTH OF HOLLAND...GRAND
RAPIDS AND LANSING...WILL BE LARGE HAIL AND HEAVY RAINFALL. ALONG
AND SOUTH OF I-96...INCLUDING GRAND RAPIDS...LANSING...JACKSON...
BATTLE CREEK...AND KALAMAZOO...THUNDERSTORMS MAY CONTAIN LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

A SQUALL LINE MAY DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON
AND CROSS SOUTHERN LOWER MICHIGAN BETWEEN 4 PM AND 9 PM. SHOULD THE
SQUALL LINE DEVELOP...THERE IS A HIGH POTENTIAL FOR DAMAGING WIND
GUSTS ALONG THIS LINE FOR AREAS SOUTH OF INTERSTATE 96. ISOLATED
TORNADOES COULD ALSO ACCOMPANY THIS SQUALL LINE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THURSDAY THROUGH
SUNDAY...

BEHIND THE COLD FRONT...SOUTHWEST WINDS WILL INCREASE TO 30 TO 40
MPH SUSTAINED SPEEDS BY THURSDAY MORNING. WIND GUSTS IN EXCESS OF 50
MPH ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT. THE HIGHEST
WINDS ARE LIKELY TO BE ALONG THE LAKE SHORE COUNTIES FROM OTTAWA
COUNTY NORTHWARD. TREES AND POWER LINES MAY BE BROUGHT DOWN BY THESE
HIGH WINDS THURSDAY THROUGH FRIDAY. POWER OUTAGES ARE POSSIBLE.

LAKE EFFECT RAIN SHOWERS WILL DEVELOP THURSDAY MORNING...THEN BECOME
MIXED WITH SNOW INLAND THURSDAY AFTERNOON. UP TO AN INCH OF SNOW
COULD ACCUMULATE BY NIGHTFALL THURSDAY EVENING ACROSS THE INLAND
COUNTIES NORTH OF GRAND RAPIDS...ESPECIALLY IN THE HIGHER ELEVATIONS
OF LAKE AND OSCEOLA COUNTIES. LAKE EFFECT RAIN SHOWERS WILL CONTINUE
NEAR LAKE MICHIGAN...WITH SNOW OR MIXED SNOW AND RAIN SHOWERS INLAND
THURSDAY NIGHT. SOME SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY NIGHT
OVER INTERIOR LOCATIONS. TEMPERATURES NEAR FREEZING OVER FAR INLAND
AREAS COULD RESULT IN SOME ICY SPOTS...MAINLY ON BRIDGES AND
OVERPASSES. ALTHOUGH GROUND TEMPERATURES ARE STILL QUITE WARM...
LOCALLY HEAVY SNOW SHOWERS COULD BRING A QUICK 1 TO 2 INCHES OF
ACCUMULATION IN SOME AREAS.

LAKE EFFECT RAIN AND SNOW SHOWERS WILL CONTINUE FRIDAY AND
SATURDAY...WITH ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE INLAND FROM
LAKE MICHIGAN IN AREAS SOUTH AND WEST OF GRAND RAPIDS. LAKE EFFECT
SHOWERS SHOULD DISSIPATE BY SUNDAY MORNING.

WIDESPREAD TEMPERATURES NEAR OR BELOW FREEZING ARE EXPECTED
FRIDAY...SATURDAY AND SUNDAY NIGHTS ACROSS SOUTHWEST LOWER MICHIGAN.

GREENE
Local storm report, Oct 24, 7:05 AM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 AM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    4 S ALLEGAN               MI   WIND DAMAGE
10/24/01   ALLEGAN                        6-INCH DIAMETER TREE BLOWN
                                          DOWN ON M-40 NEAR 106TH
                                          AVENUE.REPORTED BY LAW
                                          ENFORCEMENT

KWG

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:35 AM EDTSpecial Marine WarningGRR115 min
Oct 24, 2:35 AM EDTSpecial Marine WarningGRR115 min
Oct 24, 3:43 AM EDTSevere Thunderstorm WarningGRRAllegan47 min
Oct 24, 11:04 AM EDTSpecial Marine WarningGRR71 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 1:54 PM EDTFlash Flood WarningGRRAllegan, Kent, Ottawa5 hr
Oct 24, 3:55 PM EDTSevere Thunderstorm WarningGRRGratiot15 min
Oct 24, 5:20 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa40 min
Oct 24, 5:32 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren43 min
Oct 24, 5:55 PM EDTSevere Thunderstorm WarningGRRCalhoun50 min
Oct 24, 6:17 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo43 min
Oct 24, 6:33 PM EDTTornado WarningGRRBarry, Eaton27 min
Oct 24, 6:41 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson64 min
Oct 24, 6:53 PM EDTTornado WarningGRRClinton, Ionia52 min
Oct 24, 7:00 PM EDTTornado WarningGRREaton, Ingham30 min
Oct 24, 7:13 PM EDTFlash Flood WarningGRRAllegan, Kent, Ottawa3 hr
Oct 24, 7:25 PM EDTTornado WarningGRRGratiot50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.